Alert archive / California / Freeze Warnings in 2023

Freeze Warning 8, NWS Eureka, CA

April 2, 2023Mendocino County, California

NWS Eureka, CA issued this freeze warning at Apr 2, 2023, 2:08 PM PDT for Mendocino County, California. It took effect at Apr 3, 2023, 2:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2023, 2:08 PM PDT (21:08 UTC)
In effect from
Apr 3, 2023, 2:00 AM PDT
Expired
Apr 3, 2023, 9:00 AM PDT
In force
7 hr
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WWUS76 KEKA 022108
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
208 PM PDT Sun Apr 2 2023

CAZ110-111-114-030515-
/O.NEW.KEKA.HZ.W.0010.230403T0900Z-230403T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
208 PM PDT Sun Apr 2 2023

...HARD FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT MONDAY...

* WHAT...Sub-freezing temperatures from 20 to 29 expected.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...From 2 AM to 9 AM PDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ113-115-030515-
/O.NEW.KEKA.FZ.W.0008.230403T0900Z-230403T1600Z/
Southeastern Mendocino Interior-Southern Lake-
208 PM PDT Sun Apr 2 2023

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Southeastern Mendocino Interior and Southern Lake 
  Counties.

* WHEN...From 2 AM to 9 AM PDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
2 follow-up statements
373 
WWUS76 KEKA 030502
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1002 PM PDT Sun Apr 2 2023

CAZ110-111-114-031600-
/O.CON.KEKA.HZ.W.0010.230403T0900Z-230403T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
1002 PM PDT Sun Apr 2 2023

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
MONDAY...

* WHAT...Sub-freezing temperatures from 20 to 29 expected.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...From 2 AM to 9 AM PDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ113-115-031600-
/O.CON.KEKA.FZ.W.0008.230403T0900Z-230403T1600Z/
Southeastern Mendocino Interior-Southern Lake-
1002 PM PDT Sun Apr 2 2023

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Southeastern Mendocino Interior and Southern Lake 
  Counties.

* WHEN...From 2 AM to 9 AM PDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
039 
WWUS76 KEKA 031533
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
833 AM PDT Mon Apr 3 2023

CAZ110-111-114-031645-
/O.EXP.KEKA.HZ.W.0010.000000T0000Z-230403T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
833 AM PDT Mon Apr 3 2023

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

CAZ113-115-031645-
/O.EXP.KEKA.FZ.W.0008.000000T0000Z-230403T1600Z/
Southeastern Mendocino Interior-Southern Lake-
833 AM PDT Mon Apr 3 2023

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Apr 2, 3:49 AM PDT, 10 hours 19 minutes earlier.

Area forecast discussion, Apr 2, 3:49 AM PDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
349 AM PDT Sun Apr 2 2023

.SYNOPSIS...Showers will increase in coverage and intensity
today. In addition, periods of light to moderate snowfall will
impact mountain roads and passes in Del Norte and Humboldt
Counties. Otherwise, gusty north winds will develop across the
region during Monday morning. Light showers will remain possible
Tuesday through Thursday, followed by potentially warmer and drier
weather next weekend.

&&

.DISCUSSION...Another day of cool moist northwesterly flow is
expected over the West Coast while a shallow moist layer will
promote another round of drizzle or light rain to the North Coast.
The current upper level shortwave trough is forecast to progress
east across the NERN PAC...which will aid in deepening the moist
layer, and cooling temperatures aloft enhancing instability and
promoting shower potential and perhaps some coastal thunderstorms.
In addition, snow levels situated between 2000 to 2500 ft MSL
will favor light accumulations across the higher ridges and passes
in Del Norte and Humboldt Counties. Some travel impacts may occur
along portions of HWY 199, 299, and 36 due to 2-4 inches of snow
accumulation from now through 11 PM this evening. A winter weather
advisory has been issued as a result. The previously mentioned
shortwave is forecast to exit east on Monday, but model guidance
in NWRN CA, particularly across the coastal foothills.shows
post-trough showers lingering across NRN CA. In addition, north-
northwesterly winds may gust from 20 to 30 mph during part of
Monday. Otherwise, minor upper disturbances are forecast to impact
the West Coast Tuesday through Thursday, and will aid in
additional shower generation. Multi- model guidance then signals
ridge amplification next weekend into early next week, which would
favor warmer and drier weather across much of the WRN CONUS.

&&

.AVIATION...A front is set to move through the region during this TAF
period. Showers are expected to increase across Del Norte and
Humboldt counties in particular. VFR is expected for the region,
except for the northern portions where MVFR could dominate due to
showery activity. Heavier showers could lower conditions down to
IFR. Post frontal showers are expected to linger into the work
week. Gusty winds are expected toward the end of the period.

&&

.MARINE...Northwest winds are expected to gradually increase
throughout the day to moderate/fresh breezes by late in the
afternoon. A small craft advisory is in effect for all marine zones
except the northern inner waters, where winds and seas are expected
to remain below advisory level. By Monday northwest winds and
associated seas will remain elevated before diminishing on Tuesday
ahead of another system. A northwest swell is expected to build in
on Monday and drop off into Tuesday. Another system later in the
week could bring strong southerly winds. Besides that, a small
northwest swell will continue to subside throughout the week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 11 PM PDT this evening for
     CAZ102-105-106.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 2 AM Monday to 3 AM PDT Tuesday
     for PZZ455.

     Small Craft Advisory from 9 PM this evening to 3 AM PDT
     Tuesday for PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 2, 2:07 PM PDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Eureka CA
207 PM PDT Sun Apr 2 2023

CAZ101-103-104-107>109-112-022215-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Northern Trinity-Southern Trinity-Mendocino Coast-
Southwestern Mendocino Interior-
207 PM PDT Sun Apr 2 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ113-115-022215-
Southeastern Mendocino Interior-Southern Lake-
207 PM PDT Sun Apr 2 2023

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-022215-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
207 PM PDT Sun Apr 2 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM PDT MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-114-022215-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
207 PM PDT Sun Apr 2 2023

...HARD FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Hard Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Hard Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 8:54 PM PDTSmall Craft AdvisoryEKA66 hr
Apr 2, 2:08 PM PDTHard Freeze WarningEKALake, Mendocino19 hr

Nearby

Freeze Warnings in California, 2023Every freeze warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.